Rakesh Jain is a professor at the University of Texas Medical School, who recently spoke at a press conference for Neurocrine Biosciences. His talk was covered in an article published on Healio: Psychiatric Annals.
The topic of discussion? Tardive dyskinesia.
Tardive dyskinesia is a condition that causes involuntary movements, which can occur in the extremities, as well as in the tongue, face, and lips. And get this… It’s caused by long-term use of atypical anti-psychotics.
Rakesh argues that psychiatrists don’t pay enough attention to the risk of tardive dyskinesia when treating patients and too often ignore the first symptoms, which usually develop slowly, progressing overtime.
It’s time to stop ignoring the condition, Rakesh says.
About one—maybe two—in every 10 psychiatric patients who are taking atypical anti-psychotic medication will develop tardive dyskinesia. These individuals make up 95% of all tardive dyskinesia patients in the world. Clearly, this is an issue, especially because, as of late, atypical anti-psychotics are being prescribed more and more often, which has caused an increase in the prevalence of the condition over the last 23 years.
However, it’s not all bad news. There is currently one treatment approved for tardive dyskinesia, and another could be on its way.
In the meantime, Rakesh offers some words of advice to patients on how they can take some control of their illness without medication. These include: drinking less alcohol, getting a good night’s sleep, increasing mindfulness, stopping smoking, and ensuring personal hygiene. Easy enough, right?